How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. John Your Own Question
Dr. John
Dr. John, Texas Veterinarian
Category: Dog Veterinary
Satisfied Customers: 5542
Experience:  Over 14 years of clinical veterinary experience
11664588
Type Your Dog Veterinary Question Here...
Dr. John is online now
A new question is answered every 9 seconds

I have a 7 lb chihuhua that is having itching with bumps and

Customer Question

I have a 7 lb chihuhua that is having itching with bumps and red colored belly. The vet put him on metronidazole and temaril-p today. He had 1/2 temaril -p tablet at 3 pm today but is starting to scratch again. He has pancreatitis and had a bout of it 2 weeks ago. Should I give him childrens benadryl or an early dose of the temaril - it is not due until 3 am. Thanks
Submitted: 2 months ago.
Category: Dog Veterinary
Expert:  Dr. Alleyne replied 2 months ago.

Hello my name is***** and I am a licensed veterinarian with over 9 years of experience. I am hoping to help you with your pet today. Since I can’t physically exam your pet, I may need to respond with several follow up questions so I can best help you. Remember there is no limit on how many questions you can ask to in order to clarify any information I have provided regarding your pet. I just have a few initial questions to ask to gather some more information if you don’t mind? How long has this been going on for? Is this the first time this has happened.

Customer: replied 2 months ago.
It started yesterday evening. He had a similar thing a few years ago before the pancreatitis diagnosis
Customer: replied 2 months ago.
Are you there?
Expert:  Dr. Alleyne replied 2 months ago.

Okay thanks for the additional information. Was he put on the metronidazole for diarrhea or for the skin? The Temaril -P is a combination of a steroid and a anti-histamine so I wouldn't recommend giving benadryl because it may interact with the anti-histamine in the Temaril P

Expert:  Dr. Alleyne replied 2 months ago.

If he is still itching then you may be okay giving the temaril-P maybe 1-2 hours early

Expert:  Dr. Alleyne replied 2 months ago.

If you are still noticing that the temaril P is not lasting long enough you may want to ask your veterinarian about increasing the dose or switching to a new medication that may work better. An injectable antibiotic may be an option if the temaril-P is not working as well

Customer: replied 2 months ago.
I think the metronidazole was for diarrhea as a precaution for pancreatitis.
Expert:  Dr. Alleyne replied 2 months ago.

Okay does he get diarrhea when he goes on Temaril-P or is it just for a precaution ?

Customer: replied 2 months ago.
I think it was as a precaution
Expert:  Dr. Alleyne replied 2 months ago.

Okay. It should be okay to give the Temaril P as early as 1 am to help him out some. Hopefully that dose will last a little longer then the first dose and the remainder doses will help him